Background. Muromonab-CD3 (OKT3), a mouse monoclonal antibody directed against human T lymphocytes, is a potent immunosuppressive agent used to reverse and more recently to prevent allograft rejection, mostly in cardiac transplant recipients. Neurotoxicity from OKT3 usually manifests itself as a transient aseptic meningitis and remains uncommon. Methods. The authors describe a dramatic neurologic syndrome after orthotopic heart transplant characterized by akinetic mutism, blepharospasm, anomic aphasia, and delirium. Results. Magnetic resonance imaging (MRI) showed meningeal enhancement and single-photon emission computed tomography (SPECT) showed markedly reduced tracer uptake. Discontinuation of OKT3 resulted in resolution of this neuropsychiatric syndrome and reversal of abnormalities on neuroimaging that coincided with normalization of CD3+ lymphocyte count. Conclusions. In the initial posttransplant period, it remains difficult to attribute encephalopathic signs to toxicity of immunosuppressive drugs. However, MRI and cerebral perfusion studies may help support the diagnosis. More precise characterization of the prevalence of OKT3-associated encephalopathy could come from prospective SPECT studies.
ASJC Scopus subject areas